Weight change associated with antiepileptic drugs
- 1Neurology and Molecular Neuroscience Research Group, Institute of Life Science, College of Medicine, Swansea University, Swansea, UK
- 2Wales Epilepsy Research Network (WERN), Institute of Life Science, Swansea University, Swansea, UK
- 3Health Informatics Research Unit (HIRU), Institute of Life Science, Swansea University, Swansea, UK
- 4Neurology Department, University Hospital Wales, Cardiff, UK
- Correspondence to Dr William Owen Pickrell, Neurology and Molecular Neuroscience Research Group, Institute of Life Science, College of Medicine, Swansea University, 3rd Floor, ILS, Swansea SA2 8PP, UK;
- Received 16 July 2012
- Revised 8 November 2012
- Accepted 11 November 2012
- Published Online First 12 December 2012
Aim To investigate antiepileptic drug (AED)-related weight changes in patients with epilepsy through a retrospective observational study.
Method We analysed the anonymised electronic primary care records of 1.1 million adult patients in Wales. We included patients aged 18 years and over with a diagnosis of epilepsy, whose body weight had been measured up to 12 months before starting, and between 3 and 12 months after starting, one of five AEDs. We calculated the weight difference after starting the AED for each patient.
Results 1423 patients were identified in total. The mean difference between body weight after and before starting each AED (together with 95% CI and p values for no difference) were: carbamazepine (CBZ) 0.43 (−0.19 to 1.05) p=0.17; lamotrigine (LTG) 0.31 (−0.38 to 1.00) p=0.38; levetiracetam (LEV) 1.00 (0.16 to 1.84) p=0.02; sodium valproate (VPA) 0.74 (0.10 to 1.38) p=0.02; topiramate (TPM) −2.30 (−4.27 to −0.33) p=0.02.
Conclusions LEV and VPA were associated with significant weight gain, TPM was associated with significant weight loss, and LTG and CBZ were not associated with significant weight change.